Thunderstorm Wind, Portage
- When
- July 22, 4:07 PM EST
- Where
- Portage County, Streetsboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 41.230, -81.350
Nickel to quarter sized hail was observed.
An isolated thunderstorm developed and became severe over Portage County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An isolated thunderstorm developed and became severe over Portage County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 22, 2:47 PM EST, 1 hour 20 minutes earlier.
Area Forecast Discussion
National Weather Service Cleveland OH
347 PM EDT FRI JUL 22 2016
.SYNOPSIS...
A weak cold front over the northern Great Lakes will sag south
across the area late tonight or early Saturday. A stronger cold
front will arrive late Sunday night into Monday. High pressure
will move across the Great Lakes early next week.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Subsidence and capping has increased behind the morning shot wave.
There is still some cape and low level convergence in the vicinity
of a weak surface trough lying across the forecast area just south
of the lakeshore. A couple of thunderstorms will probably pop up over
the inland counties through the evening, but the coverage will
probably be limited. A weak cold front remains to the north across
the thumb of MI and extreme southern Ontario. The front will drift
south and should cross Lake Erie later tonight. The front is shallow,
really more of a wind shift and dew point front, and not expecting
any convection.
Winds will likely become light late tonight or early Saturday.
What little radiational cooling that does develop may allow temps to
drop into the upper 60s and lower 70s for lows.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
The weak cold front will drop across the forecast area by early
Saturday. We should end up with a dry day except perhaps across the
far southern counties around Route 30 and south where the front will
be so shallow. Dew points will probably end up a degree or two lower
but temperatures could be a degree or two warmer in those areas that
saw temperatures suppressed by the clouds and showers/storms on
Friday. It will be marginal for a heat advisory but will continue
the heat advisory given that Sunday will likely be hot as well.
Most folks will not quibble if the heat index is 99 versus 101.
The heat index will likely be as high if not higher on Sunday and
will extend the heat advisory through Sunday early evening. The
only fly in the ointment on Sunday is if there were to be more
thunderstorms than the current thinking as deeper moisture and
theta-e pushes back north. I suspect that the storms will end up
being widely scattered for much of the day or wait until the next
cold front approaches Sunday night.
The next cold front is progged to drop across the area early
Monday. Again, not very confident on the amount of thunderstorm
coverage. It is still very dry over much of the forecast area and
hoping for decent coverage but will just keep the forecast about
50/50 for now given the pattern this summer. Temperatures on
Monday will lose a few degrees and dew points will begin to drop.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
Models continue in reasonably good agreement with high pressure
remaining over the forecast area through Thursday. Both models
move a low south of the forecast area on Friday. ECMWF moves the
low across southern ohio...while the GFS is further south and faster
than the ECMWF. For now will just continue with chance pops on
Friday. Temps will continue above normal...but "only" in the mid
to upper 80s.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
trough south of the lakeshore counties...so possible for a few
tsra to pop up across the southern portion of the forecast area
this afternoon. Convection should die down quickly toward sunset.
Models continue to move a weak front through overnight. Nam and
GFS relatively dry with front so for now will remove mention of
showers overnight. Widespread mvfr br with patchy ifr overnight
but should burn off quickly saturday morning.
OUTLOOK...Areas of non vfr from isold shra/tsra Sun into Mon.
&&
.MARINE...
Dropped the small craft advisory in the east as the west winds have
topped out around 15 knots. models continue to move a weak cold
front across the the lake early tonight. Behind the front winds
gradually turn to the northwest and diminish to 10 knots or less by
daybreak. Light and variable winds through the remainder of the
weekend as high pressure over the area. Next chance of a small
craft advisory would be Sunday night into Monday as another cold
front moves across the lake.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT Sunday for OHZ003-006>011-017>021-
027>031-036>038-047.
PA...None.
MARINE...None.
&&
SYNOPSIS...Kosarik
NEAR TERM...Kosarik
SHORT TERM...Kosarik
LONG TERM...DJB
AVIATION...DJB
MARINE...DJBHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 351 PM EDT FRI JUL 22 2016 OHZ003-006>011-017>021-027>031-036>038-047-232000- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON- MEDINA-SUMMIT-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW- HOLMES-KNOX- 351 PM EDT FRI JUL 22 2016 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT SUNDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HEAT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>149-162>169-OHZ012>014-022-023-032-033-089-PAZ001>003- 232000- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH- LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH- LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH- LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH- LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH- LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH- LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA- ASHTABULA INLAND-PORTAGE-TRUMBULL-STARK-MAHONING-ASHTABULA LAKESHORE- NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD- 351 PM EDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1108 AM EDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM TSTM WND DMG CORTLAND 41.33N 80.72W
07/22/2016 TRUMBULL OH TRAINED SPOTTER
LARGE TREE DOWNED IN YARD ON EAST MAIN STREET.
&&
THOMPSONSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
439 PM EDT FRI JUL 22 2016
OHZ022-023-033-222115-
TRUMBULL-PORTAGE-MAHONING-
439 PM EDT FRI JUL 22 2016
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MAHONING...SOUTHERN
TRUMBULL AND PORTAGE COUNTIES...
AT 437 PM EDT...A STRONG THUNDERSTORM WAS NEAR SHARON...MOVING
SOUTHEAST AT 20 MPH. ANOTHER AREA OF STRONG THUNDERSTORMS WERE
LOCATED NEAR STREETSBORO AND RAVENNA AND THEY TOO WERE MOVING
SOUTHEAST AT 20 MPH.
WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
YOUNGSTOWN...WARREN...SHARON...RAVENNA...BOARDMAN...KENT...NILES...
TALLMADGE...STREETSBORO...CAMPBELL...HUBBARD...CANFIELD...CORTLAND...
NEWTON FALLS...MOGADORE...LORDSTOWN...GARRETTSVILLE...MANTUA...
MAPLEWOOD PARK AND VIENNA CENTER.
LAT...LON 4097 8108 4099 8109 4099 8137 4107 8139
4126 8139 4135 8062 4127 8051 4105 8053
TIME...MOT...LOC 2037Z 294DEG 17KT 4124 8058
OUDEMANThe Cleveland radar (KCLE), 47 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
2 thunderstorm wind. Local standard time, as filed.
Nickel to quarter sized hail was observed.
Thunderstorm winds downed a few trees across the town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 649803, 649804.